Winter Storm, Okfuskee
- When
- February 5, 2:00 AM CST to 9:00 PM CST
- Where
- Okfuskee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.466, -96.323 (the zone’s center; the record gives no point)
A low pressure trough slowly translated from the southwestern United States into the Southern Plains on the 5th. Precipitation developed ahead of this system during the early morning hours of the 5th, as warm and moist air was drawn up over arctic air that was already in place.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A low pressure trough slowly translated from the southwestern United States into the Southern Plains on the 5th. Precipitation developed ahead of this system during the early morning hours of the 5th, as warm and moist air was drawn up over arctic air that was already in place. The precipitation began as a mix of light freezing rain, sleet, and snow, but quickly transitioned to all snow across much of northeastern Oklahoma, and continued through the morning. Some of the snow was heavy. Another round of snow occurred across the region during the afternoon and evening. By the time the snow ended in the late evening, a couple heavy bands of snow of four to five inches had accumulated across northeastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 4, 11:45 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1145 PM CST Tue Feb 4 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Varying conditions from LIFR to MVFR over the CWA tonight should
become mostly LIFR/IFR Wednesday morning as
rain/snow/sleet/freezing rain overspreads the CWA. The greater
potential for snow/sleet will be across Northeast Oklahoma...with
the wintry mix expected elsewhere except the KFSM area which
should remain light rain. By Wednesday afternoon...IFR to MVFR
conditions with continued rain/snow/sleet chances are forecast
into the evening hours. Toward the end of the TAF
period...IFR/MVFR ceilings should persist as precip chances look
to taper off for Eastern Oklahoma...while light snow remains
possible for Northwest Arkansas.
UPDATE...
A quick update was made to the grids for this evening, inserting
the potential for a light wintry mix across northeast Oklahoma.
See discussion below.
DISCUSSION...
A lead impulse is ejecting northeast across the Panhandles and
will lift up into Kansas this evening, ahead of the main positive
tilt upper trough to the west. Lift with this feature is producing
some light precip across western OK. There have been reports of
light snow in NW OK with this activity north of the freezing line.
The latest HRRR guidance suggests that some of this light precip
will spread across northeast OK this evening. If this does occur,
precip amounts will be pretty light and shouldn't cause issues.
The main show will arrive after midnight and more toward Wednesday
morning.
Lacy
PREV DISCUSSION... /Issued 322 PM CST Tue Feb 4 2020/
DISCUSSION...
Main forecast concerns continue to revolve around the impending
winter storm set to impact the region late tonight and into
tomorrow. The Winter Storm Warning that was issued earlier this
morning will be left unchanged, with the previous Winter Storm
Watch now converted to a Winter Weather Advisory.
Rain showers continue across the far eastern fringes of the
forecast area this afternoon, resulting from an upper level
disturbance moving through western Arkansas at present. Once this
moves out, there will be a break in the accumulating
precipitation, although there should continue to be a few areas of
drizzle or freezing drizzle this evening.
The main show should begin to move into eastern Oklahoma from the
southwest after midnight and likely after 3 am. For areas roughly
along the I-44 corridor, the low and mid level temperature
structure should support a wintry mix, with portions of northeast
Oklahoma to the north and northwest of the Tulsa metro the only
areas being cold enough to support all snow at the onset. This
will change through the day as the cold air deepens, with all snow
likely by midday for most of northeast and a portion of east
central Oklahoma. The highest snow/sleet totals still look to
occur along the I-44 corridor, where embedded convective elements
and resultant enhanced upward motion may lead to locally higher
snow/sleet rates. These higher rates currently appear most likely
beginning during the latter part of the morning commute in the
Tulsa metro area. Some concern exists that the period of sleet
will last longer than currently forecast, leading to lower overall
snow/sleet totals so this will have to be watched closely. Another
area of concern includes portions of southeast Oklahoma into far
northwest Arkansas. Depending on surface temperatures, ice
accumulation could become a bigger problem than currently
forecast, especially in the higher terrain areas of northwest
Arkansas. Current accumulations are a tenth of an inch or less in
much of this part of the forecast area, with isolated from one to
two tenths, but if surface temperatures are just a couple of
degrees colder than forecast, accumulations could be higher for
areas from McAlester northeastward into northwest Arkansas.
A lull in the activity is expected during the afternoon before
another band of lighter snow associated with the main upper level
trough affects mainly northeast Oklahoma. Additional accumulations
of an inch or maybe two could occur through tomorrow evening
before the entire system makes a quick exit.
Warmer and drier weather will be on the way for the latter part
of the week, although the expectation of snow/sleet cover across a
large part of northeast Oklahoma should keep temperatures low,
especially at night, for the next couple of days. Another storm
system for the beginning of next week could bring thunderstorms to
portions of the area, with colder air to follow toward mid week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 29 32 20 39 / 60 100 50 0
FSM 39 40 28 39 / 30 100 50 0
MLC 32 34 23 40 / 60 100 30 0
BVO 27 32 20 39 / 60 100 50 0
FYV 35 37 26 36 / 30 100 60 0
BYV 34 35 27 34 / 20 100 60 0
MKO 31 33 22 36 / 60 100 60 0
MIO 30 32 21 35 / 50 100 70 0
F10 29 31 20 39 / 70 100 40 0
HHW 36 39 27 41 / 50 100 20 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 3 AM Wednesday to midnight CST
Wednesday night for OKZ049-068>075.
Winter Storm Warning from 3 AM Wednesday to midnight CST
Wednesday night for OKZ054>067.
AR...Winter Weather Advisory from 3 AM Wednesday to midnight CST
Wednesday night for ARZ001-002-010-011.
&&
AVIATION.....20Hazardous Weather Outlook
National Weather Service Tulsa OK
922 PM CST Tue Feb 4 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
922 PM CST Tue Feb 4 2020
...A WINTER STORM WARNING IS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING FOR NORTHEAST OKLAHOMA...
...A WINTER WEATHER ADVISORY IS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING FOR THE REMAINDER OF EASTERN OKLAHOMA AND FAR
NORTHWEST ARKANSAS...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Limited.
AREA... Northeast Oklahoma .
ONSET...Late Tonight into Tomorrow.
Additional Accumulations expected Wednesday.
ICE ACCUMULATION.
RISK...Limited.
AREA... Parts of southeast and east Oklahoma as well as far
northwest Arkansas.
ONSET... Late Tonight into Tomorrow.
Additional Accumulations expected Wednesday.
DISCUSSION...
A light wintry mix is possible across northeast Oklahoma this
evening in association with a lead impulse. Travel impacts are not
expected with this round. Later on tonight, a wintry mix will spread
into eastern Oklahoma, reaching the region by around 4 AM.
Precipitation will arrive as a mix of freezing rain, sleet and snow
with some accumulations possible toward daybreak across northeast
Oklahoma. Road conditions are expected to deteriorate rapidly by the
morning commute Wednesday.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Winter Weather Potential.
THURSDAY THROUGH MONDAY...No Hazards.
EXTENDED DISCUSSION...
Periods of sleet and snow should be ongoing early Wednesday
morning across most of northeast Oklahoma, with an eventual
changeover to all snow expected during the morning. Total snow and
sleet accumulations of 3 to 5 inches will be possible through
Wednesday evening roughly along the Interstate 44 corridor along
with locally higher amounts. Wintry precipitation is expected to
taper off by later Wednesday evening.
Precipitation type and coverage remains a little more in question
across parts of southeast Oklahoma into northwest Arkansas. Current
indications are that an extended period of sleet and freezing rain
will be possible. One to two tenths of an inch of ice accumulation
is expected, with the highest amounts expected to be in the higher
terrain of northwest Arkansas.
Travel could be very difficult to impossible, especially where the
heaviest snow bands develop. The hazardous conditions could impact
both the morning and evening commute with travel impacts potentially
lingering into Thursday. Road conditions will deteriorate
considerably through the day Wednesday. Persons should continue to
monitor the latest forecast as snow, sleet, and freezing rain
amounts are refined.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
First responders, county and state road departments should make
preparations for the upcoming winter weather event that could
significantly impact travel and cause many accidents. Major highways
and population centers are forecast to be affected.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867654, 867643, 867644, 867648, 867649, 867650, 867653, 867655, 867656, 867645, 867646, 867647, 867651, 867652, 867657.